Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 253, NWS Sioux Falls, SD

June 18, 2001Buena Vista County, Cherokee County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 18, 2001, 7:15 PM CDT for Buena Vista County, Cherokee County, Clay County, Iowa. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 7:15 PM CDT (00:15 UTC)
Expired
Jun 18, 2001, 8:00 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 149 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:16 PM CDTHail 0.75Holstein, IA
Jun 18, 7:19 PM CDTHail 0.88Oto, IA
Jun 18, 7:27 PM CDTHail 0.75Sioux Rapids, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2637 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 190016
SVRFSD

IAC021-035-041-093-193-190100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
715 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN CHEROKEE COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST IOWA
  IDA COUNTY IN NORTHWEST IOWA
  EASTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM GREENVILLE TO 5 MILES SOUTH OF
  ANTHON...OR FROM 10 MILES SOUTH OF SPENCER TO 20 MILES WEST OF IDA
  GROVE...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SIOUX RAPIDS AROUND 720 PM CDT
  ALTA...HOLSTEIN AROUND 725 PM CDT
  WEBB AROUND 735 PM CDT
  BATTLE CREEK...GALVA...TRUESDALE AROUND 740 PM CDT
  MARATHON...STORM LAKE...IDA GROVE AROUND 745 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4310 9518 4268 9561 4228 9605 4228 9538
          4255 9540 4263 9504 4299 9492

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT MON JUN 18 2001

CDFNT MOVG THRU JAMES RVR VALLEY AND WL CONT TO TRACK SEWD ACRS CWA
THIS EVE. TRW POPPING UP JUST BEHIND FNT OVR NCNTRL SD AS COOLER AIR
ALOFT MOVES IN AND BREAKS CAP. THESE TRW ASSOCD WITH S/W MOVG ACRS
ND AND MAY CLIP NRN CWA ERLY THIS EVE. BETTER INSTABIL ACRS FAR SERN
CWA THIS EVE WITH BEST POT FOR SVR WX SE OF A MWM-YKN LINE. STG CAP
IN PLACE...BUT ALL MODELS INDICATE CAP WL BREAK THIS EVE. DIRECTION
SHEAR NOT TOO IMPRESSIVE BUT AS CAP BREAKS WUD EXPECT SCT TRW WILL
FIRE UP ALONG SFC FNT LATE THIS AFTN OR EVE. MAIN SVR THREAT WL PBLY
BE LARGE HAIL AND GUSTY WINDS. WL KEEP MENTION OF SVR OVR SERN CWA
THIS EVE.

COOLER AIR WL MOVE IN FAIRLY QUICKLY TONITE BEHIND FNT WITH INTIT
SURGE OF 15 TO 30 MPH NW SFC WNDS AND THEN DROP OFF AFTER MIDNIGHT.

ON TUES...HIGH PRES WL PRODCE LOWER DPS AND HIGHS WL BE 10 TO 15 DEG
COOLER THAN TODAY. ANOTHER S/W WL DROP SEWD ACRS CWA WED AFTN AND
EVE AND WITH COLD AIR ALOFT...AIRMASS SHUD DESTABILIZE ENUF TO
PRODUCE SCT AFTN AND EVE TRW. LOW TOP CONVECTION WITH POT FOR SOME
HAIL...WITH BEST CHC ACRS SW MN.

IN THE EFP...INIT WL START OFF COOL BUT WILL WARM INTO THE WEEKED AS
RIDGE ALOFT BUILD OVR THE ROCKIES. LOOKS LIKE PATTERN WILL EVOLVE
INTO RIDGE RIDING NOCTURNAL TRWS SAT THRU MON ESPEC ERN AND NRN CWA
ON NOSE OF MID LEVEL CAP. LLJ WL DEVELOP EACH NIGHT TO AID IN TRW
FORMATION. SO WL MENTION CHC OF TRW AT NIGHT MOST OF CWA. SWRN CWA
WL LIKELY BE CAPPED SO WL LEAVE DRY AFTER SAT.

.FSD...NONE

D

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:09 PM CDTTornado WarningFSDWoodbury36 min
Jun 18, 7:15 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury45 min
Jun 18, 8:00 PM CDTSevere Thunderstorm WarningFSDBuena Vista15 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.